Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS San Francisco Bay Area, CA

February 17, 2011Sonoma County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 17, 2011, 10:24 AM PST for Sonoma County, California. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2011, 10:24 AM PST (18:24 UTC)
Expired
Feb 17, 2011, 12:10 PM PST
In force
106 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 89 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2011-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2011-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WGUS56 KMTR 171824
FFWMTR
CAC097-172015-
/O.NEW.KMTR.FF.W.0001.110217T1824Z-110217T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1024 AM PST THU FEB 17 2011

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A

* FLASH FLOOD WARNING FOR...
  THE WILLOW BROOK CREEK IN PETALUMA...
  
* UNTIL 1215 PM PST.

* AT 1016 AM PST...RADAR WAS SHOWING MODERATE RAINFALL RATES MOVING 
THROUGH THE PETALUMA AREA. THE STREAM GAGE ON THE WILLOW BROOK AT 
PENNGROVE PARK WAS SHOWING ABOUT 61 FEET AND AT JUST ABOUT BANK 
FULL. THE CREEK IS EXPECTED TO CONTINUE TO RISE OVER THE NEXT HOUR 
OR TWO AS THE RAIN CONTINUES TO MOVE THROUGH THE AREA.  AT 62 FEET 
THE DOWNSTREAM LOCATIONS OF WILLOW BROOK AT THE OLD REDWOOD HIGHWAY 
BRIDGE AND WILLOW BROOK AT STONY POINT ROAD CAN BE EXPECTED TO 
HAVING FLOODING ABOUT 2 HOURS LATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

RUNOFF FROM HEAVY RAINFALL WILL CAUSE LOCALIZED FLOODING OF SMALL
CREEKS AND STREAMS AS WELL AS ROADWAYS...UNDERPASSES AND OTHER LOW
LYING SPOTS. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER OR WATER
OF UNKNOWN DEPTH. TURN AROUND...DONT DROWN.

IT IS IMPORTANT FOR CAMPERS AND HIKERS TO KNOW WHERE THEY ARE
RELATIVE TO CREEKS...STREAMS...OR RIVERS WHICH CAN BECOME DANGEROUS
IN HEAVY RAINS. BE PARTICULARLY AWARE IN HILLY TERRAIN WHERE MANY LOW
WATER CROSSINGS CAN QUICKLY BECOME KILLERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3823 12268 3828 12268 3827 12259 3821 12256
      3820 12263

$$

WJK
1 follow-up statement
229 
WGUS76 KMTR 172010
FFSMTR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1210 PM PST THU FEB 17 2011

CAC097-172015-
/O.CAN.KMTR.FF.W.0001.000000T0000Z-110217T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SONOMA CA-
1210 PM PST THU FEB 17 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE PETALUMA AREA 
IN SONOMA COUNTY...

THE HEAVIER RAINFALL THAT CAUSED MARKED RISES ON THE WILLOW BROOK 
CREEK THIS MORNING HAS NOW TAPERED OFF AND THE MAIN RAIN BAND IS 
MOVING EAST OUT OF THE AREA.  AT NOON LOCAL TIME THE WILLOW BROOK AT 
PENNGROVE GAGE WAS SHOWING THE CREEK HAD LEVELED AND JUST STARTING 
TO RECEDE. AT THE OLD REDWOOD HIGHWAY SITE THE CREEK IS NOW STARTING 
TO RECEDE. ONLY THE STONY POINT ROAD SITE IS STILL BUT VERY SLOWLY 
RISING BUT IS EXPECTED TO CREST IN THE NEXT HOUR OR SO BEFORE SLOWLY 
RECEDING.  THEREFORE THE FLASH FLOOD WARNING IS CANCELED.

CAUTION IS STILL ADVISED IF TRAVEL IN THE PETALUMA AREA IS REQUIRED 
OVER THE COURSE OF THE EARLY AFTERNOON HOURS.  THERE IS LIKELY TO 
STILL BE PORTIONS OF ROADWAYS FLOODED DURING THIS TIME.


LAT...LON 3823 12268 3828 12268 3827 12259 3821 12256
      3820 12263

$$

WJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 9:27 AM PST, 57 minutes earlier.

Area forecast discussion, Feb 17, 9:27 AM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
927 AM PST THU FEB 17 2011

.DISCUSSION...AS OF 9:25 AM PST THURSDAY...SATL IMAGERY IS INDC A
RAPIDLY DEVELOPING SYSTEM MOVING INTO THE DISTRICT AT THIS TIME.
MODERATE TO HEAVY RAIN HAS BEEN REPORTED IN THE NORTH BAY...AS WELL
AS SNOW ALONG THE HWY 29 NEAR THE LAKE COUNTY BORDER. CAZADERO AND
CONCORD PROFILES...AS WELL AS MESOWEST RAWS OBS ARE INDC THAT THE
SNOW LEVEL IS HOVERING BETWEEN 2500-3200 FEET. LIGHTNING DETECTION
SYSTEM IS INDC SEVERAL STRIKES OFF AND ALONG THE COAST. MODERATE TO
HEAVY RAIN IS SPREADING SOUTH INTO THE CENTRAL PORTIONS OF THE SF BAY
AREA AT THIS TIME.

BASED ON SATL IMAGERY...RADAR...AND SFC OBS HAVE ISSUED AN URBAN AND
SMALL STREAM FLOOD ADVISORY FOR THE NORTH BAY TIL NOON...AND THE
REMAINDER OF THE SF BAY AREA TIL 3 PM. THESE CAN BE EXTENDED IF
NEEDED. THUNDERSTORMS WERE ADDED TO THE FORECAST EARLIER THIS
MORNING. BASED ON THE PROFILES AND THE SNOW LEVELS...AND THAT THERE
COULD BE A LITTLE WARM AIR ADVECTION SO SNOW LEVELS COULD RISE WILL
NOT ISSUE ANY WINTER PRODUCTS.

A VORT MAX NEAR 37/126 IS RESPONSIBLE FOR THE RAPID ENHANCEMENT OF
THE SYSTEM IMPACTING THE DISTRICT. MODELS ARE INDC THAT A COLD FRONT
WILL STALL OVER MONTEREY/SAN BENITO COUNTIES TONIGHT AND FRIDAY...
WITH A WAVE CURRENTLY NEAR 34/133 RIDING UP THE FRONT. THIS WILL PUT
THE FOCUS OF THE HEAVIEST RAIN OVER THE SOUTHERN PORTIONS OF THE
DISTRICT TONIGHT AND FRIDAY. THIS AREA WILL BE WATCHED CLOSELY FOR
ANY FLOOD POTENTIAL.

NO FURTHER UPDATES NEEDED AT THIS TIME.

PREV EXTENDED...BY SATURDAY SHOWER ACTIVITY IS PROGGED TO BE MINOR.
THEN AN UPPER LOW DROPPING SOUTHWARD OFF THE CALIFORNIA COAST COULD
BRING AN ADDITIONAL WAVE OF SHOWERS TO THE AREA...NAMELY THE BIG SUR
COAST (PER THE NAM) SATURDAY NIGHT INTO SUNDAY. HOWEVER...THERE
REMAINS SOME DEBATE AS TO WHERE EXACTLY THE UPPER LOW WILL TRACK
INLAND...THUS EXACT TIMING AND AREA OF STRONGEST PRECIP IS IN
QUESTION. ANOTHER UPPER LOW ON A SIMILAR TRAJECTORY EARLY NEXT WEEK
GIVES EVEN MORE VARIABILITY TO THE FORECAST AS SOME MODELS TRACK IT
CLOSER TO THE COAST THAN OTHERS. AS WITH MOST CUT-OFF LOWS...
ESPECIALLY THOSE IN THE LATTER PORTIONS OF THE FORECAST...UNCERTAINTY
IS HIGH.

NOTE: KMUX RADAR IS DOWN FOR REPAIRS UNTIL FURTHER NOTICE.

&&

.AVIATION...AS OF 4:45 AM THURSDAY...THE NEXT SYSTEM WILL BRING
INCREASING RAIN AND SOUTHEAST WINDS DURING THE MORNING.
TROUGH PASSAGE EXPECTED MID AFTERNOON WITH WINDS DECREASING AND
SHIFTING TO SOUTHWEST AND RAIN CHANGING TO SHOWERS.

VICINITY OF KSFO...CONDITIONS BECOMING MARGINALLY MVFR WITH
CIGS AROUND 3000 FT. SOUTHEAST WINDS INCREASING TO 15-20 KT GUSTING
25-30 KT. A THUNDERSTORM IS NOT OUT OF THE QUESTION. RAIN CHANGING
TO SHOWERS MID AFTERNOON WITH WINDS SWITCHING TO SOUTHWEST. WINDS
BEHIND THE TROUGH WILL BE SWIRLY AND COULD AT TIMES SWITCH BACK AND
FORTH FROM SOUTHERLY TO WEST. SHOWERS DECREASING IN THE EVENING.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MONTEREY BAY AREA TERMINALS...CONDITIONS BECOMING MARGINALLY MVFR
WITH CIGS AROUND 3500 FT. SOUTHEAST WINDS INCREASING TO 10-15 KT
GUSTING 20-25 KT IN THE SALINAS VALLEY. A THUNDERSTORM IS NOT OUT OF
THE QUESTION. RAIN CHANGING TO SHOWERS MID AFTERNOON WITH WINDS
SWITCHING TO SOUTHWEST.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...URBAN AND SMALL STREAM FLOOD ADVISORY...TIL NOON FOR THE
            NORTH BAY.
            URBAN AND SMALL STREAM FLOOD ADVISORY...TIL 3 PM FOR THE
            CENTRAL AND SOUTHERN PORTIONS OF SAN FRANCISCO BAY.
            GLW...SAN FRANCISCO BAY.
            SCA...ALL COASTAL WATERS.
            SCA...MONTEREY BAY.
            SCA...ROUGH BAR FOR THE SAN FRANCISCO BAR.
            HIGH SURF ADVISORY...ALONG THE COAST THROUGH 3 PM.

&&

PUBLIC FORECAST: MHS
AVIATION: RWW
Hazardous weather outlook, Feb 17, 8:38 AM PST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
838 AM PST THU FEB 17 2011

CAZ006-505-509-529-530-181645-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
838 AM PST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...THURSDAY AND THURSDAY NIGHT

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THURSDAY (SEE
SFOCFWMTR FOR DETAILS). IN ADDITION...RAIN WITH A SLIGHT CHANCE
OF THUNDERSTORMS WILL CONTINUE INTO TONIGHT. SMALL HAIL IS
POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ507-511-512-517-518-181645-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
838 AM PST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...THURSDAY AND THURSDAY NIGHT

RAIN WITH A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO
TONIGHT. SMALL HAIL IS POSSIBLE WITH THE THUNDERSTORMS.

SNOW LEVELS WILL REMAIN BETWEEN 2500 TO 3000 FEET...WITH LOCALLY
LOWER SNOW LEVELS IN HEAVIER SHOWERS. SNOW ACCUMULATIONS OF UP TO
2 INCHES ARE POSSIBLE OVER THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ506-508-510-513-516-528-181645-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
838 AM PST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...THURSDAY AND THURSDAY NIGHT

RAIN WITH A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO
TONIGHT. SMALL HAIL IS POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 8:09 PM PSTSmall Craft AdvisoryMTR24 hr
Feb 17, 3:11 AM PSTHigh Surf AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma12 hr
Feb 17, 9:03 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 4 more31 days
Feb 17, 9:06 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara6 hr
Feb 17, 9:10 AM PSTGale WarningMTR6 hr
Feb 17, 12:47 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara2 hr
Feb 17, 12:54 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Cruz6 hr

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.